Treatments

The use of illegal drugs involves many long- and short-term risks. Do not endanger your health: do not use illegal drugs! If, however, you do in fact use illegal drugs, it is advisable to be supported or accompanied by some other person who can call the emergency services in the case of sudden severe illness.

NB! In an emergency, call 112 or go to the emergency service of the nearest hospital.

What to do in the case of an overdose

An overdose, also called “acute poisoning”, is an accident that happens when the quantity, quality and/or the mix of the drugs taken results in the loss of consciousness, respiratory arrest and sometimes death. 

  • What drugs can cause an overdose?

Most drugs can cause an overdose. The quantity leading to the overdose varies from one drug to another and from one person to another, and the poisoning can be serious to varying degrees. The use of morphine and heroin involves a greater risk of an overdose.

  • What are the symptoms of an overdose?
    • impaired consciousness, loss of consciousness 
    • coma, which can be calm or listless or, on the contrary, agitated 
    • movement coordination problems, imbalance and involuntary movements, 
    • vomiting
    • slowing of respiration
    • myosis (contracted pupils) or, on the contrary, mydriasis (dilated pupils) 
    • slowing, acceleration or disorders of heart rate 
    • total respiratory arrest
    • cardiac arrest
    • brain death.
  • What should I do for someone who has taken an overdose?
    • If the person is conscious: put him/her in a cool, calm, aerated place and remove any tight clothes; in case of breathlessness or daze call 112.
    • If the person is unconscious: call 112 and describe his/her physical state (is the person conscious or unconscious? Is the person breathing or not? Is his/her heart beating?) and give the exact address (street, n°, floor).
    • While waiting for help put the person on his/her side, in recovery position and remove tight clothing.
    • Check breathing regularly.
    • In the case of respiratory arrest, carry out pulmonary resuscitation.
    • Inform the medical team about the type of substances and the quantity the person has consumed.
  • How is an overdose treated?

Emergency hospitalisation is systematic in cases of overdose. The person will remain under observation until the effect of the drug has totally worn off. Treatment is adapted according to the drug taken. Certain molecules may be used as antidotes to counter the effects of the drug.

Process of detoxification and withdrawal

People who cannot control their use of drugs can call on a wide range of treatments and support centres. The main objective of these centres is to improve the quality of life (physical and psychological health and wellbeing) while respecting the autonomy of the patient.

Most general hospitals and some psychiatric hospitals also organise treatment and withdrawal services.


Sciensano collects data and analyses the consumption of drugs, the drug market, the consequences for health, requests for treatment and the policies implemented with regard to drugs in Belgium.

QR code

QR code for this page URL